Hunger, nausea, belching
Table 9.2 Recognising those at risk of severe hypoglycaemia. Risk factors for severe hypoglycaemia in diabetes mellitus
Type I diabetes with a history of recurrent severe hypoglycaemia Young patients
Elderly patients on sulphonylureas Alcohol
Strenuous exercise in past 24 hours
Critical illness such as sepsis, hepatic, renal or cardiac failure
Although these are the common presenting symptoms, each patient will learn to recognise their own hypoglycaemic episodes, as symptom profiles vary from patient to patient. Some may recognise that certain insulins result in greater hypoglycaemic effects.
Table 9.2. highlights the patients at high risk of severe hypo-glycaemia. Patients in these categories need greater vigilance, both in planning the antidiabetic regimen and the acute treatment of hypoglycaemia.
A very common problem, which rises in prevalence with increasing duration of diabetes, is the syndrome of 'impaired awareness of hypoglycaemia'. This is the lack of warning symptoms of prevailing hypoglycaemia due to defective epinepherine release and reduced autonomic neural response normally accompanying hypoglycaemia. This condition occurs in about 25% of patients with long-standing disease and is often the result of patients using intensified insulin therapy in order to achieve chronic normoglycaemia. Many of the classical symptoms are either reduced in intensity or lost altogether. This results in a diminished ability to recognise the onset of symptoms, leaving the patient with a significantly increased risk of severe neuroglycopenic hypoglycaemia. This manifests as sudden changes in personality, intellectual function or conscious level without the patient's awareness.
Previous episodes of hypoglycaemia may predispose patients to further episodes. In some patients, it may be that their body no longer recognises low blood sugars as dangerous, and fails to mount a protective response until a more severe level of hypoglycaemia occurs. In these patients a blood glucose level of less than 4.0mmol/l should be meticulously avoided.
A clue to the patient with reduced hypoglycaemia awareness is a glycaemic profile that includes very low blood glucose measurements. If the patient needs frequently to check their level when it is less than 3.9 mmol/l then it is likely that they have reduced awareness. However, confronting the patient with this assumption in a judgemental way may be destructive to the clinician patient relationship and care is needed, particularly bearing in mind the implications it may have for fitness to drive. Clinicians have a duty to the rest of society and hypoglycaemia unawareness is a serious development that needs to be 'risk managed' appropriately. If significant and likely to persist, it usually precludes safe driving and the Driver and Vehicle Licensing Authority (DVLA) will need to be informed. In some cases, changes to treatment with improved stability but higher average blood glucose levels may restore hypo-glycaemia awareness and the DVLA may then agree to resumption of driving. These decisions need to be openly discussed and well documented in view of the legal implications.
Mild episodes can be self-treated by the patient, usually by taking a form of oral carbohydrate containing refined glucose. For example, mild episodes can be treated with glucose tablets or other rapid acting source of glucose.
All forms of refined sugar take approximately 10-15 minutes to relieve symptoms. This delay may result in persisting symptoms that commonly encourage over-treatment, resulting in subsequent hyperglycaemia, triggering a 'vicious cycle'. Symptomatic recovery of hypoglycaemia should be followed by ingestion of complex or unrefined carbohydrate, such as biscuits or breakfast cereal in order to prevent recurrence of the hypoglycaemia. Vigorous exercise and driving should be avoided.
If hypoglycaemia occurs whilst the patient is driving they should pull over and park the car at the earliest safe opportunity, switch the engine off, remove the keys from the ignition, and move out of the driver seat. Driving should not resume until at least 45 minutes have elapsed after the resumption of a recorded normal blood glucose level, in view of the potential delay to the return of normal cognitive function.
Treatment of hypoglycaemia is related to duration and severity of the episode. Box 9.1. shows the emergency management of acute hypoglycaemia in adults (British National Formulary).
Box 9.1 Treatment of hypoglycaemia
• Glucose 10-20 g is given by mouth either in liquid form or as granulated sugar or sugar lumps
• Glucose 10 g is available from 2 teaspoons sugar, three sugar lumps, GlucoGel™ - formerly known as Hypostop™ Gel; milk 200 ml; and non-diet versions of Lucozade™ Sparkling Glucose Drink 50-55 ml, Coca-Cola™90 ml, Ribena™ Original 15 ml (to be diluted)
If patient is uncooperative or hypoglycaemia causes unconsciousness
• Glucagon injection 1 mg intramuscularly
• Infusions of 25 ml of 50% can be given; however, such concentrations are viscous making the infusion more irritant and administration difficult
• Oral glucose should be administered as above once the patient regains consciousness
Glucagon can be used if the patient is at home, or IV access cannot be rapidly obtained. In adults, 1 mg glucagon should be given by intramuscular or subcutaneous injection.
The cause of the hypoglycaemia should always be sought for every episode. The patient's current medication should be reviewed and the appropriate adjustment of insulin dose or hypoglycaemic tablets should be made if necessary. The patient should be advised about common causes of hypoglycaemia such as alcohol and exercise, as well as being educated about the importance of snacks between meals, as well as before and after exercise. For type 1 patients, it may be easy to identify that a hypo has occurred as a result of a miscalculation in the amount of insulin required to balance carbohydrate intake and exercise. Changes in the regular doses may then be unnecessary, and the main lesson learnt may concern the glycaemic effect of the particular carbohydrate source. In type 2 patients taking sulphonylureas, however, the occurrence of hypoglycaemia usually means that a reduction in dosage is appropriate.
Hypoglycaemia in children
Children may not have such dramatic symptoms when having a hypoglycaemic episode, but they may appear unduly lethargic.
Prompt treatment of hypoglycaemia is especially important in children to prevent any subsequent neurological damage. The parent should be advised that a hypoglycaemic episode that causes unconsciousness or fitting is a medical emergency. In the long term, the parents, other carers and the child should be educated about how to recognise the onset of a hypoglycaemic episode. They should always have access to an immediate source of carbohydrate and blood glucose monitoring equipment for immediate confirmation and management of the hypoglycaemia.
The child (depending on the age and ability) should be involved in the management of their condition to ensure greater independence and confidence in the future. When children present with episodes of hypoglycaemia, it is particularly important to ensure the child is taking the correct dose of insulin. If the child finds it hard to adhere to multiple daily injections, twice-daily injection regimens should be offered.
Greater emphasis on self-management may help patients control parameters that reduce the risk of hypoglycaemia. With the correct education and support, many patients can become expert at managing their disease, ensuring normoglycaemia and minimising the risk of hypoglycaemia. This may be achieved by:
• Basic education in the management of diabetes with constant re-enforcement and support
• A better understanding of concepts such as carbohydrate counting and self-adjustment of the dose of insulin may help reduce risk of hypoglycaemia. The DAFNE programme is discussed on pages 10 and 44
• Objective ways to monitor both the condition and the awareness of hypoglycaemia through blood glucose profiling. As well as traditional self-monitoring, this is now possible through continuous
Figure 9.2 The same profile is automatically analysed to identify the proportion of values in range, or in the hypo- or hyperglycaemic ranges (pie chart), as well as mean values by day. Reproduced from Medtronic.
monitoring systems that sample glucose levels subcutaneously every few minutes (see Figures 9.1. and 9.2). However, these are usually only available through outpatient clinics on an occasional basis and not for long-term use at the present time • Developing the skills to adjust the treatment regime when necessary. This may require protracted training with frequent review, but once achieved may be very empowering and of lasting benefit
British National Formulary. British Medical Association and Royal Pharmaceutical Society of Great Britain, London. British National Formulary for Children. British Medical Association and Royal
Pharmaceutical Society of Great Britain, London. Deary IJ, Frier BM. Glycaemic control in diabetes. BMJ 1999;319:104-6. Richter B, Neises G. 'Human' insulin versus animal insulin in people with diabetes mellitus. Cochrane Database of Systematic Reviews 2004, Issue 3 Driver and Vehicle Licensing Authority. At a glance Guide to the current Medical Standards of Fitness to Drive, available at: http://www.dvla.gov.uk/ medical/ataglance.aspx.
Was this article helpful?
Fit exercise into your busy schedule? Thats as absurd as saying that there are eight days in a week! First, youve never exercised before or engaged regularly in a sport second, youve never been into the fitness crowd and have had meager time for such pursuits, and third, youre far too busy to even think of exercise.